Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 5:33 PM EDT for Norfolk County, Suffolk County, Massachusetts. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 6, 1999, 6:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Norfolk County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:15 PM EDT | Hail 0.75 | East Walpole, MA | |
| Jul 6, 6:17 PM EDT | Thunderstorm Wind 50 | Walpole, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBOX 062134 RRA SVRBOS MAC021-025-062230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 533 PM EDT TUE JUL 6 1999 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORFOLK COUNTY IN MASSACHUSETTS INCLUDING FRANKLIN...NORWOOD...QUINCY SUFFOLK COUNTY IN MASSACHUSETTS INCLUDING BOSTON * UNTIL 630 PM EDT. * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM WORCESTER TO BEDFORD... MOVING SOUTHEAST AT 35 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS OVER 60 MPH...WHICH HAVE DOWNED TREES AND POWER LINES. * THE LINE OF SEVERE THUNDERSTORMS WILL IMPACT MUCH OF SUFFOLK AND NORFOLK COUNTIES BETWEN 545 AND 630 PM. SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL. DO NOT DRIVE THROUGH FLOODED ROADWAYS. $$ JWD/FIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 6, 2:50 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999
SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM. LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.
DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT. H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.
SCA UP.
UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.
.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST
FRANKLINIn the hours before
Local storm report, Jul 6, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM GILSUM NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NH SKYWARN
COORDINATOR FOR CHESHIRE
COUNTY NH
0420 PM HILLSBOROUGH NH WIND DAMAGE
07/06/99 HILLSBOROUGH TREES AND BRANCHES DOWN
DUE TO HIGH WINDS PER HAM
REPORT
0420 PM SHELBURNE MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
SHELBURNE FIRE DEPT
0422 PM PLAINFIELD MA WIND DAMAGE
07/06/99 HAMPSHIRE TREES DOWN PER EMERGENCY
MANAGMENT
0425 PM NORTHFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
HAM COORDINATOR
0425 PM GREENFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRED DOWN PER
HAM COORDINATOR
0434 PM WINCHESTER NH WIND DAMAGE
07/06/99 CHESHIRE TREES AND WIRES DOWN PER
NWS SPOTTER
0440 PM ATHOL MA WIND DAMAGE
07/06/99 WORCESTER TREES DOWN PER SKYWARN HAM
0445 PM AMHERST NH 82 MPH TSTM GUST
07/06/99 HILLSBOROUGH MEASURED GUST PER NWS
SKYWARN SPOTTER
0445 PM MANCHESTER NH WIND DAMAGE
07/06/99 HILLSBOROUGH WIRES AND LIMBS DOWN PER
NWS SKYWARN SPOTTER
0445 PM JAFFREY NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NWS SKYWARN
SPOTTER
0452 PM NORTH HATFIELD MA 65 MPH TSTM GUST
07/06/99 HAMPSHIRE TREE DOWN PER NWS SKYWARN
SPOTTER
0455 PM TEMPLETON MA WIND DAMAGE
07/06/99 WORCESTER SMALL ROOF IN THE ROAD
JLLocal storm report, Jul 6, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM GILSUM NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NH SKYWARN
COORDINATOR FOR CHESHIRE
COUNTY NH
0420 PM HILLSBOROUGH NH WIND DAMAGE
07/06/99 HILLSBOROUGH TREES AND BRANCHES DOWN
DUE TO HIGH WINDS PER HAM
REPORT
0420 PM SHELBURNE MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
SHELBURNE FIRE DEPT
0422 PM PLAINFIELD MA WIND DAMAGE
07/06/99 HAMPSHIRE TREES DOWN PER EMERGENCY
MANAGMENT
0425 PM NORTHFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
HAM COORDINATOR
0425 PM GREENFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRED DOWN PER
HAM COORDINATOR
0434 PM WINCHESTER NH WIND DAMAGE
07/06/99 CHESHIRE TREES AND WIRES DOWN PER
NWS SPOTTER
0440 PM ATHOL MA WIND DAMAGE
07/06/99 WORCESTER TREES DOWN PER SKYWARN HAM
0445 PM AMHERST NH 82 MPH TSTM GUST
07/06/99 HILLSBOROUGH MEASURED GUST PER NWS
SKYWARN SPOTTER
0445 PM MANCHESTER NH WIND DAMAGE
07/06/99 HILLSBOROUGH WIRES AND LIMBS DOWN PER
NWS SKYWARN SPOTTER
0445 PM JAFFREY NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NWS SKYWARN
SPOTTER
0452 PM NORTH HATFIELD MA 65 MPH TSTM GUST
07/06/99 HAMPSHIRE TREE DOWN PER NWS SKYWARN
SPOTTER
0455 PM TEMPLETON MA WIND DAMAGE
07/06/99 WORCESTER SMALL ROOF IN THE ROAD
JLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:39 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 51 min |
| Jul 6, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 38 min |
| Jul 6, 4:27 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 63 min |
| Jul 6, 4:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 29 min |
| Jul 6, 4:42 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 63 min |
| Jul 6, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 65 min |
| Jul 6, 4:58 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 62 min |
| Jul 6, 5:15 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 60 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 63 min |
| Jul 6, 6:26 PM EDT | Tornado Warning | BOX | Norfolk, Plymouth | 34 min |
| Jul 6, 6:59 PM EDT | Tornado Warning | BOX | Plymouth | 46 min |
| Jul 6, 7:20 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 25 min |
| Jul 6, 7:45 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 30 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.